Wyoming, 2021

Damaging Wind and High Wind in Wyoming, June 8, 2021

June 8, 2021 · NWS RIW · 3 events in 3 counties and zones

Mid level moisture moved into Wyoming on June 8th. Dry air at the surface led to large dew point depressions at the surface.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Mid level moisture moved into Wyoming on June 8th. Dry air at the surface led to large dew point depressions at the surface. Only weak convective showers were noted on radar, but some showers and a mesoscale frontal feature produced strong winds. The strongest wind was at Greybull, Wyoming, where a gust of 79 mph occurred. The strong winds caused damage to a roof and a house under construction. A large tree was uprooted and a camper was tipped over. Strong wind also occurred at Lander and Buffalo, Wyoming, which saw wind gusts of 59 and 58 mph, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 8, 1:28 PM MST, 8 minutes earlier.

Area forecast discussion, Jun 8, 1:28 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
228 PM MDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 225 PM MDT Tue Jun 8 2021

Gusty winds and elevated fire weather danger continue through the
afternoon hours as a well-advertised shortwave trough moves through
southwesterly flow aloft. Fire danger is highest east of the Divide
and across Sweetwater county, where low RHs in the single digits
this afternoon combine with wind gusts of 40 to 45 mph.

The shortwave does encourage some mesoscale lift that helps support
scattered afternoon and evening showers and thunderstorms. These are
currently over the Absaroka Range early this afternoon, but will
likely move north-northeastward into the Bighorn Basin as the day
progresses. PW values are nothing to write home about, but 0.6 to
0.8 inches of liquid in the atmospheric column does suggest wetter
storms than usual. Chances of seeing storms is greatest northwest of
a Meeteetse to Lovell line.

The weak cooldown in the wake of this system leads to overnight lows
3 to 5 degrees cooler than Monday night.

Temperatures again quickly rise to around 10 to 15 degrees above
normal on Wednesday. Winds are lighter than Tuesday's, but breezy
gusts under a few elevated cumulus virga can't be ruled out. High
temperatures in the lower elevations east of the Divide top out in
the low 90s. Wednesday night stays mild for this time of year.

.LONG TERM...(Thursday through Tuesday)
Issued at 225 PM MDT Tue Jun 8 2021

The trough that has been off the West Coast for the last several
days will track over the Great Basin and toward the Cowboy State
Thursday. The gradient will tighten significantly over the forecast
area in response to this approaching trough. In addition, the trough
will become negatively-tilted during the afternoon as it moves over
the area. This will enhance the wind potential, with gusts over 35
mph being common. Gusts up to 55 mph cannot be ruled out, in areas
prone to southwest winds. An associated cold front will quickly move
from west to east through the afternoon, clearing Johnson and
Natrona counties after sunset. Very strong winds will be possible
behind the cold front as well, with models showing 3-hr pressure
rises of 10 to 15 mb. This is reflected at 700mb as well, with
models depicting west winds 40 to 50 kt across central and southern
portions between 03Z and 06Z Friday. Convection looks to be confined
to far western portions Thursday afternoon and evening, as areas
east of the Divide and across the south will be very dry. As
mentioned by the previous shift, strong microbursts will possible.

Friday will be cooler in the wake of the cold front, especially east
of the Divide, with readings closer to seasonal levels. However,
conditions will remain dry. RH values will remain in critical levels
across all areas, except the far west.

The ridge will rebuild over the region Saturday, marking a return of
the hot temperatures. Critical RH values will continue as well.
These conditions will last through Monday. Isolated convection will
be possible Sunday and Monday, as embedded shortwaves move northward
from the Four Corners region. The best chances for this activity
looks like it will be over the mountains and the far north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MDT Tue Jun 8 2021

VFR conditions at all terminals through the forecast period.
A trough will pass across the area this afternoon, which will
initiate isolated convection. The best chance for VCSH will be at
KJAC, KBPI, KPNA, and KCOD. Gusty southwesterly surface wind will
occur at most terminals with speeds becoming 15G30kts. Dry sub-
cloud layer will lead to gusty outflow wind, which will be aided
by already present gradient flow. The disturbance will be north of
the forecast area by early evening, with decreasing cloud cover
and diminishing wind by 02Z.

&&

.FIRE WEATHER...
Issued AT 1121 AM MDT Tue Jun 8 2021

Hot, dry, and windy conditions will continue through the next two
days. Today will be the windiest of the two days, with gusts
across Sweetwater County and most areas east of the Divide in the
35 to 40 mph range this afternoon. RHs will also remain critically
low, dropping into the single digits and low teens east of the
Divide. A Rangeland Fire Danger statement has been issued for the
counties east of the Divide, as well as Sweetwater County, for
the wind and low RHs. Temperatures will also continue to be much
above normal, with 80s and 90s east of the Divide both today and
tomorrow. Winds will be lighter tomorrow, but will still be breezy
during the afternoon in the usual areas. West of the Divide,
winds will be lighter, though still breezy, and RHs are not
expected to meet critical thresholds. Isolated showers and
thunderstorms, mainly across the north and along the Absarokas,
are possible this afternoon. Tomorrow will be dry. Looking ahead
to the end of the week, Thursday will be much cooler and wetter
west of the Divide with low pressure lifting across the region.
This will result in scattered showers and thunderstorms, mainly
west of the Divide. Strong gusty winds will also occur across much
of the area Thursday afternoon. Areas east of the Divide will
feel a relief from the heat Friday, but dry and wind gusts up to
25 mph will continue.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jun 8, 2:20 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
320 AM MDT Tue Jun 8 2021

WYZ001>020-022>030-091300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
320 AM MDT Tue Jun 8 2021

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Elevated fire weather conditions today with very gusty winds and
critically low humidities east of the Divide. Winds will diminish
around sunset. High elevation snow melt will continue to feed high
mountain fed creeks and streams, which continue to run high.
Isolated showers and thunderstorms are possible across the
northwest.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...Elevated fire weather conditions are
possible each day mainly across central and southern areas. Gusty
winds will increase Thursday. Mountain snowmelt continues with
continued high water levels on creeks, streams, and rivers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions.

In the hours before

Special weather statement, Jun 8, 1:10 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
210 PM MDT Tue Jun 8 2021

WYZ002-003-082045-
Cody Foothills-Absaroka Mountains-
210 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PARK COUNTY UNTIL
245 PM MDT...

At 210 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunlight Basin, or 27 miles northeast of East Entrance, moving
northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Crandall Creek around 220 PM MDT.
  Beartooth Pass around 240 PM MDT.

Other locations impacted by this storm include Dead Indian
Campground, Top Of The World Resort, Beartooth Lake Campground and
Clark Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4494 10914 4465 10954 4474 10976 4500 10964
      4501 10933
TIME...MOT...LOC 2010Z 209DEG 28KT 4477 10960

Vorst
Special weather statement, Jun 8, 1:26 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
226 PM MDT Tue Jun 8 2021

WYZ002-003-082100-
Cody Foothills-Absaroka Mountains-
226 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK COUNTY UNTIL 300 PM
MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wapiti, or 19 miles west of Cody, moving northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Buffalo Bill State Park around 300 PM MDT.

Other locations impacted by this storm include Buffalo Bill Dam
Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Buffalo Bill Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4436 10945 4450 10961 4468 10935 4447 10913
TIME...MOT...LOC 2026Z 230DEG 9KT 4448 10945

Vorst

The radar

The Riverton/Lander radar (KRIW), 13 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Lander Foothills

When
June 8, 1:36 PM MST
Where
Lander Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The ASOS at the Lander, Wyoming airport reported a wind gust of 59 mph.

Thunderstorm Wind, Big Horn

When
June 8, 3:11 PM MST to 3:20 PM MST
Where
Big Horn County, Greybull Arpt to 2.79 mi SSE of Greybull
Measured
69 kt (79 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
44.520, -108.080

A wind gust of 79 mph was reported at the Greybull, Wyoming airport from a convective shower. The wind gust caused damage in Greybull, Wyoming, where a tree was uprooted, a roof and house under construction were damaged, and a camper was tipped over.

High Wind, Northeast Johnson County

When
June 8, 5:27 PM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A 58 mph wind gust was reported at the Johnson County, Wyoming airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964791, 964793, 964792.